FDA Investigating Unexplained Deaths of Gastric Balloon Patients

The U. S. Food and Drug Administration (FDA) is investigating the deaths of five patients who had liquid-filled intragastric balloon systems implanted to treat severe obesity. They are also warning healthcare providers to closely monitor their patients who have undergone the procedure.

Intragastric balloon systems (gastric balloons) are medical devices implanted in patients’ stomachs to treat severe obesity. Deflated balloons are placed via an endoscopic tube into the patient’s stomach through their mouth, and then inflated with saline thereby reducing the amount of food one can eat by either surgically blocking off the stomach, or reducing stomach volume. Gastric balloons have successfully reversed the effects of type-2 diabetes for many patients and are endorsed by the American Diabetes Association as a treatment for type-2 diabetes.

“At this time, we do not know the root cause or incidence rate of patient death, nor have we been able to definitively attribute the deaths to the devices or the insertion procedures for these devices,” according to the FDA statement. Although the FDA has not definitely determined that the gastric balloon device or the implantation surgery caused the five deaths in question, it has issued a safety warning to healthcare providers who are implanting the device and is opening an investigation into the deaths.

The five deaths all occurred since 2016. Each of the deaths happened within one month of gastric balloon placement, and three of those occurred one to three days after balloon placement. Four of the deaths involved the Orbera Intragastric Balloon System manufactured by Apollo Endosurgery, and one death involved the ReShape Integrated Balloon System by ReShape Medical Inc. The FDA also received reports of two other deaths occurring during the same time frame from possible complications due to perforations each caused by one of the aforementioned gastric balloons.

Since no definitive cause and effect between the gastric balloons and the patients’ deaths has been established, the FDA is working closely with the manufacturers to evaluate the continued safety and effectiveness of the gastric balloons. The FDA is also closely monitoring patients with the device for two possible complications from the gastric balloons namely spontaneous over-inflation and acute pancreatitis.

Patients should also be mindful of and report any symptoms, problems, complaints or complications they believe related to their gastric balloons to their healthcare providers.

To aid in their investigation of the safety and effectiveness of gastric balloons, the FDA is asking patients and healthcare providers to report any adverse reactions, side effects and complications to MedWatch, the FDA Safety Information and Adverse Reporting Program. Reports can be filed online at https://www.fda.gov/safety/medwatch/.